Alert archive / Minnesota / Small Craft Advisories in 2021
Small Craft Advisory 121, NWS Duluth, MN
NWS Duluth, MN issued this small craft advisory at Dec 29, 2021, 9:57 AM CST. It took effect at Dec 29, 2021, 11:00 AM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2021, 9:57 AM CST (15:57 UTC)
- In effect from
- Dec 29, 2021, 11:00 AM CST
- Expired
- Dec 29, 2021, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Duluth, MN
The text
As transmitted.
642 WHUS73 KDLH 291557 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 957 AM CST Wed Dec 29 2021 LSZ140>142-300000- /O.EXP.KDLH.SC.Y.0120.000000T0000Z-211229T1600Z/ /O.NEW.KDLH.SC.Y.0121.211229T1700Z-211230T0000Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- 957 AM CST Wed Dec 29 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Westerly wind gusts to 25 knots. * WHERE...Grand Portage to Grand Marais MN, Grand Marais to Taconite Harbor MN and Taconite Harbor to Silver Bay Harbor MN. * WHEN...Until 6 PM CST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ121-148-291700- /O.EXP.KDLH.SC.Y.0120.000000T0000Z-211229T1600Z/ Chequamegon Bay-Bayfield to Oak Point WI- Oak Point to Saxon Harbor WI- 957 AM CST Wed Dec 29 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... $$ LSZ143>145-291700- /O.EXP.KDLH.SC.Y.0120.000000T0000Z-211229T1600Z/ Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI- 957 AM CST Wed Dec 29 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... $$ LSZ146-147-150-300000- /O.CON.KDLH.SC.Y.0120.000000T0000Z-211230T0000Z/ Port Wing to Sand Island WI-Sand Island to Bayfield WI- Outer Apostle Islands Beyond 5 NM from Mainland- 957 AM CST Wed Dec 29 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...West winds 15 to 20 kt with gusts up to 30 kt and waves 2 to 4 ft. * WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield WI and Outer Apostle Islands Beyond 5 NM from Mainland. * WHEN...Until 6 PM CST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
1 follow-up statement
074 WHUS73 KDLH 300007 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 607 PM CST Wed Dec 29 2021 LSZ150-300400- /O.EXP.KDLH.SC.Y.0120.000000T0000Z-211230T0000Z/ /O.NEW.KDLH.SC.Y.0122.211230T0007Z-211230T0400Z/ Outer Apostle Islands Beyond 5 NM from Mainland- 607 PM CST Wed Dec 29 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CST THIS EVENING... * WHAT...Waves 2 to 5 ft. * WHERE...Outer Apostle Islands Beyond 5 NM from Mainland. * WHEN...Until 10 PM CST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ146-147-300115- /O.EXP.KDLH.SC.Y.0120.000000T0000Z-211230T0000Z/ Port Wing to Sand Island WI-Sand Island to Bayfield WI- 607 PM CST Wed Dec 29 2021 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds and waves have diminished in this area. Thus, the Small Craft Advisory has been allowed to expire. $$ LSZ140>142-300115- /O.EXP.KDLH.SC.Y.0121.000000T0000Z-211230T0000Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- 607 PM CST Wed Dec 29 2021 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds and waves have diminished in this area. Thus, the Small Craft Advisory has been allowed to expire. $$ JTS
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Dec 29, 5:25 AM CST, 4 hours 32 minutes earlier.
Area forecast discussion, Dec 29, 5:25 AM CST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
525 AM CST Wed Dec 29 2021
.DISCUSSION...(Today through Tuesday)
Issued at 456 AM CST Wed Dec 29 2021
Summary: An overall quiet and very cold weather pattern sets up
for the period with very cold wind chills expected this weekend.
Low pressure was located over the Minnesota Arrowhead early this
morning with an occluded/cold front trailing from this low across
eastern Wisconsin and Illinois down into the Red River Valley of
the South. High pressure was building across the Northern Plains
and pushing into western Minnesota leading to a tight pressure
gradient across the eastern half of the state and breezy winds.
Very cold air will arrive with the area of high pressure leading
to highs today in the single digits above and below zero across
northeastern Minnesota with single digits and teens above zero
across northwestern Wisconsin. Lows tonight will drop into the
teens and single digits below zero, but light winds should
minimize any wind chill threat.
Temperatures warm a bit heading into Thursday, but will remain
below freezing for highs. A weak shortwave will pass through the
region Thursday afternoon into Thursday night and bring light snow
showers to the area. This system looks rather moisture starved and
any snowfall amounts look to be under an inch. Some heavier
amounts will be possible in the Grand Marais to Grand Portage area
with onshore winds and subsequent terrain effects contributing a
bit more moisture and lift.
A reinforcing shot of cold air arrives behind this system
resulting in highs in the single digits above and below zero for
the weekend. Low temperatures both Saturday and Sunday will be in
the teens and 20s below zero with dangerous wind chills possible.
Temperatures moderate a bit heading into the new week, but highs
will remain below freezing. The only real chances for snow for the
weekend and into early next week will be lake-effect snows across
mainly northern Iron County during this time with models
indicating persistent north/northwesterly flow and 850mn
temperatures below -15C. Lake Superior remains basically ice free,
so the exact wind direction is the big question on where the
lake-effect will fall, whether it be in northwest Wisconsin or
more into Upper Michigan.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 525 AM CST Wed Dec 29 2021
VFR conditions and light winds are expected through the TAF
period. A VFR deck will build in this evening and tonight ahead of
a weak shortwave that may bring a few light snow showers Thursday,
but no snow is expected through this period.
&&
.MARINE...
Issued at 456 AM CST Wed Dec 29 2021
Breezy westerly winds of 10 to 20 knots with gusts to 25 to 30
knots will persist through much of the day day today before
diminishing late this afternoon and evening. Waves of 3 to 5 feet
will be possible along the northern Bayfield Peninsula this
morning before subsiding this afternoon. Small Craft Advisories
remain in effect this morning for all the nearshore waters before
becoming confined to the Bayfield Peninsula and Outer Apostle
Islands for the late morning and afternoon hours. High pressure
will then build in for tonight into Thursday with southwesterly
winds at 5 to 15 knots. A weak system will pass through late
Thursday and will lead to strengthening winds late Thursday into
Thursday night from the southwest at 5 to 15 knots with gusts to
around 20 knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 7 -5 15 2 / 0 0 30 0
INL 0 -16 4 -12 / 0 10 40 0
BRD 3 -9 15 -4 / 0 0 30 0
HYR 10 -6 21 6 / 0 0 20 0
ASX 14 -2 22 8 / 0 0 20 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Chill Advisory until 11 AM CST this morning for MNZ010-018-
025-026-033>036.
LS...Small Craft Advisory until 6 PM CST this evening for LSZ146-147-
150.
Small Craft Advisory until 10 AM CST this morning for LSZ121-
140>145-148.
&&
DISCUSSION...BJH
AVIATION...BJH
MARINE...BJHHazardous weather outlook, Dec 29, 4:31 AM CST, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 431 AM CST Wed Dec 29 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301045- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 431 AM CST Wed Dec 29 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Cold air will bring dangerous wind chills to parts of north central Minnesota this morning. A Wind Chill Advisory is in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Dangerous wind chills below negative 25 degrees will be possible for large portions of the area later this weekend and into this weekend. Wind Chill Advisories will likely be needed again later in the week as well as this weekend. Dangerous wind chills approaching negative 40 degrees may be possible in north central Minnesota on New Year's Eve. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements from yesterday's system to the National Weather Service. LSZ121-140>148-150-301045- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 431 AM CST Wed Dec 29 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Gusty west-northwest winds this morning will cause conditions hazardous to smaller vessels across western Lake Superior. In addition, 4 to 5 foot waves near the Apostle Islands will result in conditions hazardous to smaller vessels through the afternoon. Small Craft Advisories remain in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gusty northwest winds Friday afternoon to Saturday morning may create conditions hazardous to smaller vessels around the outer Apostle Islands. Gusty southwest winds on Sunday afternoon may also create hazardous conditions for small craft around the Apostle Islands. Unruh More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Dec 29, 7:57 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
757 AM CST WED DEC 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM SNOW 1 W SILVER BAY 47.29N 91.30W
12/29/2021 M7.8 INCH LAKE MN TRAINED SPOTTER
&&
WFULocal storm report, Dec 29, 7:59 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
759 AM CST WED DEC 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 AM SNOW HERBSTER 46.83N 91.26W
12/29/2021 M4.0 INCH BAYFIELD WI TRAINED SPOTTER
&&
WFULocal storm report, Dec 29, 8:55 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
855 AM CST WED DEC 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM SNOW 6 N KNIFE RIVER 47.03N 91.80W
12/29/2021 M8.0 INCH ST. LOUIS MN TRAINED SPOTTER
&&Local storm report, Dec 29, 9:16 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
916 AM CST WED DEC 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM SNOW 2 SW ISLAND VIEW 48.59N 93.23W
12/29/2021 M10.3 INCH KOOCHICHING MN PUBLIC
&&Local storm report, Dec 29, 9:27 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
927 AM CST WED DEC 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 AM SNOW 2 WNW TWO HARBORS 47.04N 91.70W
12/29/2021 M8.0 INCH LAKE MN TRAINED SPOTTER
&&
WOLFELocal storm report, Dec 29, 9:37 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
937 AM CST WED DEC 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM SNOW 2 E CELINA 47.87N 93.03W
12/29/2021 M8.0 INCH ST. LOUIS MN CO-OP OBSERVER
&&Nearby
Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.